New Jersey, 2009

Hail and Damaging Winds in New Jersey, June 9, 2009

June 9, 2009 · NWS PHI · 8 events in 7 counties and zones

Isolated strong thunderstorms moved across northern New Jersey during the early morning on the 9th. A more organized squall line of strong to severe thunderstorms moved through southern New Jersey later that morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$326,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Isolated strong thunderstorms moved across northern New Jersey during the early morning on the 9th. A more organized squall line of strong to severe thunderstorms moved through southern New Jersey later that morning. The squall line formed near a warm frontal boundary. In addition to the winds, the thunderstorms were prolific lightning producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 8, 5:23 PM EST, 7 hours 7 minutes earlier.

Area forecast discussion, Jun 8, 5:23 PM EST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
623 PM EDT MON JUN 8 2009

.SYNOPSIS...
LOW PRESSURE MOVING THROUGH THE EASTERN GREAT LAKES AND THROUGH THE
SAINT LAWRENCE VALLEY WILL BRING A WARM FRONT THROUGH OUR AREA
OVERNIGHT. THE COMPANION COLD FRONT WILL MOVE EAST-SOUTHEASTWARD
THROUGH OUR AREA LATE TUESDAY AND TUESDAY NIGHT. THIS FRONT WILL
LIFT BACK NORTH AS A WARM FRONT THURSDAY, WITH ANOTHER LOW
PRESSURE SYSTEM SLOWLY MOVING THROUGH THE REGION THURSDAY AND
THURSDAY NIGHT. THIS LOW AND ASSOCIATED COLD FRONT WILL MOVE OFF
THE COAST FRIDAY. HIGH PRESSURE WILL BUILD TOWARD OUR AREA FROM
THE WEST LATE FRIDAY AND BE OVER THE REGION SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
HAVE MADE SOME ADJUSTMENTS TO THE NEAR TERM PERIOD BASED ON
CURRENT AND EXPECTED RADAR AND SATELLITE TRENDS. THERE ARE A FEW
SHOWERS/TSTMS MAINLY ACRS SRN NJ AND DE, OTHERWISE THERE IS NOT
MUCH TO SPEAK OF ON RADAR. WITH LOSS OF DAYTIME HEATING, EXPECT
STABILIZATION TO OCCUR. CAN NOT RULE OUT AN ADDITIONAL SHOWER OR
TSTM THROUGH THE EVENING, BUT WILL CUT POPS BACK TO SLIGHT CHC
THROUGH 00Z. AFTER THAT, WILL INCREASE POPS TO CHC ACRS NWRN AREAS
AND KEEP SCHC POPS ELSEWHERE. AFTER 04Z, WILL KEEP PREV FCST
UNCHANGED WITH LIKELIES IN THE N AND CHC POPS ELSEWHERE. OTHERWISE,
HAVE MADE SOME DOWNWARD ADJUSTMENTS TO SKY COVER. MOST PLACES ACRS
THE DELMARVA HAVE GONE CLEAR OR MOSTLY CLEAR AND HAVE REDUCED CLDS
ELSEWHERE AS WELL. AN AREA OF RAIN IS MOVING THROUGH THE OHIO
RIVER VALLEY ASSOCIATED WITH A SHORT WAVE THAT MAY MAKE ITS WAY
INTO OUR AREA OVERNIGHT. FOR THIS REASON, WE HAVE KEPT THE MENTION
OF SHOWERS AND THUNDERSTORMS IN DURING THE OVERNIGHT HOURS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE STALLED BOUNDARY ACROSS THE AREA TONIGHT WILL BEGIN LIFTING
NORTH AS A WARM FRONT ON TUESDAY. THIS WILL ALLOW FOR WARM MOIST
AIR TO FILTER IN ACROSS OUR ENTIRE FORECAST AREA. THIS WILL HELP
LEAD TO MODERATE INSTABILITY ACROSS THE AREA DURING THE AFTERNOON
HOURS WITH CAPES ABOVE 2000 J/KG ACROSS MUCH OF THE AREA, AND LIS
BELOW -5 C AS WELL. WITH THE POSSIBILITY OF A PRE-FRONTAL TROUGH
DEVELOPING, THIS COULD GIVE THE LIFT THE ATMOSPHERE NEEDS TO HELP
CREATE THUNDERSTORMS. SHEAR IS NOT OVERLY IMPRESSIVE, 20-30 KTS
DEPENDING ON THE MODEL, BUT WITH THE AMOUNT OF INSTABILITY AND
WITH LOW WET-BULB TEMPERATURES, LARGE HAIL WILL LIKELY BE THE MAIN
THREAT, BUT DAMAGING WINDS ARE ALSO POSSIBLE. WITH PW VALUES
FORECAST OVER 1.5 INCHES, HEAVY RAINS WILL ALSO OCCUR WITH ANY
THUNDERSTORMS, WHICH COULD LEAD TO PONDING ON ROADWAYS AND SHARP
RISES ON SMALL CREEKS AND STREAMS.

SHOWERS AND THUNDERSTORMS WILL LIKELY LAST INTO THE EVENING HOURS
ON TUESDAY UNTIL THE COLD FRONT MOVES THROUGH OVERNIGHT. SEVERE
WEATHER WILL LIKELY DIMINISH AFTER SUNDOWN AS INSTABILITY WANES
AND STORMS MOVE INTO A COOLER, MORE STABLE MARINE AIRMASS. BEHIND
THE FRONT, SHOWERS ARE NOT EXPECTED TO BE WIDESPREAD, BUT WE KEPT
A SLIGHT CHANCE DUE TO THE PROXIMITY OF THE FRONTAL BOUNDARY THAT
WILL LIKELY STALL TO OUR SOUTH. THERE COULD BE SOME OVER-RUNNING
PRECIPITATION WEDNESDAY NIGHT AHEAD OF THE WARM FRONT THAT IS
EXPECTED TO BE SOUTH OF THE AREA.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
BY THURSDAY, THE WARM FRONT WILL BEGIN LIFTING BACK NORTHWARD,
WITH AN AREA OF LOW PRESSURE LIFTING TOWARD THE AREA OVERNIGHT
THURSDAY INTO FRIDAY. FINALLY THE COLD FRONT WILL MOVE THROUGH THE
AREA OVERNIGHT THURSDAY INTO FRIDAY. THIS WILL HELP TO KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA FROM THURSDAY
INTO FRIDAY. WE COULD SEE SOME STRONG STORMS DEPENDING OF THE
TRACK OF THE WARM FRONT AND LOW PRESSURE SYSTEM AND IF WE REMAIN
IN THE WARM SECTOR LONG ENOUGH. EITHER WAY, WE WILL LIKELY SEE
SOME HEAVY RAIN WITH SOME SHOWERS/THUNDERSTORMS.

BY LATE FRIDAY AND INTO THE WEEKEND, AFTER THE COLD FRONT MOVES
THROUGH, HIGH PRESSURE WILL BUILD IN. THIS WILL PROVIDE FOR A NICE
WEEKEND. WITHOUT ANY STRONG WARM OR COLD AIR ADVECTION, TEMPERATURES
SHOULD REMAIN COMFORTABLE. IN FACT, TEMPERATURES THROUGHOUT THE
EXTENDED ARE EXPECTED TO BE CLOSE TO AVERAGE FOR THIS TIME OF
YEAR.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE FORECAST HAS BEEN IMPROVED FROM THE PREVIOUSLY ONE ISSUED. SOME
ISOLATED CONVECTION IS EXPECTED TO CONTINUE TO DEVELOP THROUGH
MIDNIGHT IN RESPONSE TO A FRONTAL SYSTEM THAT DROPPED DOWN FROM THE
N AND HAD MOVED THROUGH PHL. ALSO, A SHORT WAVE ALOFT WILL BE MOVING
EAST FROM WESTERN PA TONIGHT, THIS SHOULD ALLOW SOME SHOWERS AND
TSTMS TO GENERATE AGAIN AFTER MIDNIGHT.

PREVIOUSLY THERE WAS A FOG BANK TO THE EAST OF NE NJ THAT WAS HEADED
ONSHORE. THIS FOG BANK AND AREA OF LOWER CLOUDS HAS DISSIPATED ON
SATL DUE TO SOME DRIER AIR ENTRAINING INTO THE AREA FROM THE NE. DUE
TO THIS, THE MENTION OF STRATUS IN THE TAFS FOR TONIGHT HAS BEEN
DROPPED. HOWEVER, WHENEVER SHOWERS OR TSTMS DEVELOP, THERE IS THE
POSSIBILITY OF IFR CONDITIONS WITH THESE.

ON TUESDAY, THE AIRMASS OVER THE REGION WILL BECOME MORE UNSTABLE
AND DURING THE MORNING INTO THE MIDDLE OF THE DAY, SOME SUNSHINE
WILL PROBABLY DEVELOP ALLOWING TEMPERATURES TO WARM. DEWPOINTS WILL
ALSO INCREASE TO THE UPPER 60S OR 70 ALSO ADDING TO THE INSTABILITY.
THEREFORE TSTMS ARE ANTICIPATED TUESDAY AFTN AND SOME OF THE TSTMS
HAVE THE POSSIBILITY OF BECOME SVR THROUGH TUE EVENING.

OUTLOOK...
THE COLD FRONT LOOKS TO BECOME STATIONARY ACROSS OUR AREA TUESDAY
NIGHT, PERHAPS OVER SOUTHERN PORTIONS, WITH SOME LINGERING SHOWERS
OR THUNDERSTORMS ESPECIALLY IN THE EVENING. MORE MARGINAL TO PATCHY
IFR CONDITIONS ARE POSSIBLE TUESDAY NIGHT. WE EXPECT SOMEWHAT OF A
BREAK ON WEDNESDAY AS OUR AREA IS BETWEEN WEATHER SYSTEMS. THE NEXT
LOW PRESSURE AREA IS FORECAST TO HEAD IN FOR THURSDAY, WITH ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. THE ASSOCIATED FRONT LOOKS TO
CLEAR OUR AREA BY FRIDAY AS HIGH PRESSURE BUILDS TOWARD OUR REGION
FROM THE WEST.

&&

.MARINE...
CONDITIONS ARE STILL FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA TONIGHT THROUGH WEDNESDAY, DESPITE THE APPROACH AND PASSAGE
OF A WARM FRONT / COLD FRONT COUPLET TUESDAY. ISOLATED TO PERHAPS
SCATTERED CONVECTION TONIGHT WILL BE BUILDING TO MORE NUMEROUS AREAS
OF SHOWERS AND THUNDERSTORMS TUESDAY, WHEN THE AIRMASS WILL BE AT
ITS MOISTEST AND MOST UNSTABLE. OBVIOUSLY, WINDS AND WAVES MAY BE
MUCH HIGHER IN ANY CONVECTION THROUGH TUESDAY NIGHT.

OUR AREA MAY BE IN A LITTLE BETTER GRADIENT, AND THUS A HIGHER WIND
FIELD, FOR THURSDAY AS LOW PRESSURE APPROACHES FROM THE WEST.
WAVEWATCH STILL TRIES TO BUILD SEAS TO 5 FEET AT TIMES THURSDAY
AFTERNOON AND INTO THE EVENING. THIS MAY BE OVERDONE AS WAVEWATCH
OFTEN EXAGGERATES AT LONGER TIME FRAMES. FOR NOW, WE CONTINUED WITH
THE IDEA OF CAPPING THE SEAS AT 4 FEET GIVEN THE UNCERTAINTY WITH
THE DETAILS AND THE LACK OF A STRONG GRADIENT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...NIERENBERG/ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...ROBERTSON
AVIATION...STAUBER/
MARINE.../
Hazardous weather outlook, Jun 8, 3:11 PM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
411 PM EDT MON JUN 8 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-092015-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
411 PM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT
ACROSS THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT
MAY CONTAIN GUSTY WINDS AND HEAVY RAIN, MAYBE EVEN VERY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE STORM PREDICTION CENTER HAS INCLUDED OUR AREA IN A SLIGHT RISK
FOR SEVERE STORMS ON TUESDAY. SEVERE WEATHER POSSIBILITES INCLUDE
HAIL AND DAMAGING WINDS. HEAVY RAIN AND FREQUENT LIGHTNING WILL
ALSO ACCOMPANY ANY THUNDERSTORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-092015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
411 PM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT
ACROSS THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT
MAY CONTAIN GUSTY WINDS AND HEAVY RAIN, MAYBE EVEN VERY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE STORM PREDICTION CENTER HAS INCLUDED OUR AREA IN A SLIGHT RISK
FOR SEVERE STORMS ON TUESDAY. SEVERE WEATHER POSSIBILITES INCLUDE
HAIL AND DAMAGING WINDS. HEAVY RAIN AND FREQUENT LIGHTNING WILL
ALSO ACCOMPANY ANY THUNDERSTORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Philadelphia radar (KDIX), 97 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

4 lightning, 2 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Morris

When
June 9, 12:30 AM EST to 2:30 AM EST
Where
Morris County, Hanover
Reported by
Public
Coordinates
40.820, -74.370

Thunderstorms with heavy rain caused poor drainage in eastern Morris County. Roadway flooding was reported on New Jersey State Route 10 in Hanover Township. A storm total from Hanover Township was 2.90 inches.

Lightning, Morris

When
June 9, 1:30 AM EST
Where
Morris County, 0.51 mi NNW of Cedar Knolls
Property damage
$250,000
Reported by
Newspaper
Coordinates
40.827, -74.454

Lightning struck a home on Pleasant Avenue in Hanover Township. The ensuing fire was contained to the attic, but both the first and second floors of the home sustained smoke and water damage. The fire made the home uninhabitable. No injuries were reported.

Lightning, Mercer

When
June 9, 6:48 AM EST
Where
Mercer County, Princeton
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.350, -74.670

A house in Princeton was struck by lightning and damaged by the ensuing fire. No injuries were reported.

Lightning, Middlesex

When
June 9, 7:05 AM EST
Where
Middlesex County, 0.3 mi N of West Carteret
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.584, -74.231

A building in Carteret was struck by lightning. The lightning strike left a small hole in the roof, but no fire developed.

Hail, Camden

When
June 9, 7:10 AM EST
Where
Camden County, 0.94 mi ESE of Gloucester City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.895, -75.104

A severe thunderstorm dropped dime to nickel size hail in West Collingswood Borough. Pea size hail fell in nearby Mount Ephraim Borough.

Thunderstorm Wind, Burlington

When
June 9, 7:26 AM EST
Where
Burlington County, 1.67 mi NW of Marlton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.900, -74.938

A severe thunderstorm pulled down large tree limbs and wires in Evesham Township.

Thunderstorm Wind, Cumberland

When
June 9, 7:52 AM EST
Where
Cumberland County, 0.76 mi N of Fortescue
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.241, -75.171

A severe thunderstorm knocked over large tree limbs, wires and eight poles in Fortescue (Downe Township). A wind gust to 51 mph was measured within Fortescue.

Lightning, Ocean

When
June 9, 8:20 AM EST
Where
Ocean County, 1.29 mi N of Manahawkin Arpt
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
39.719, -74.282

A lightning strike and ensuing fire damaged an Ocean Acres home in Stafford Township. No injuries were reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177774, 177767, 178074, 178075, 178072, 178073, 178077, 178076.